dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Sat Jun 15 07:12:04 EDT 2013

Taken off Glyburide & started Lantus 13 days ago. BG continue to go up (270's am, 400-500 pm). Should I be on short acting also? MD said cont lantus.
Asked By: nancy2271  
Category: Insulin

Background Info Hide
Type 2 diagnosed 3 years ago. Glyburide worked well until recently. Mult chronic health problems migraines, hypothyroidism, fibromyalgia, arthritis to name a few! Recently off of work with daily migraines, stress & high bp. Started at 10 units of Lantus, increased to 35 units in 13 days. I wanted to add short acting insulin, but MD wants me to continue increasing Lantus. My am sugars have remained in the upper 200's, and have not budged since starting lantus. I have never been in the 400-500 range ever and it scares me. How high is dangerous? I am reading that if over 300 do not exercise. Is that correct? Thank you!
Diabetes Profile Hide
n/a
Expert Answers (1)
2014-05-03 12:32:22.0

Dear nancy2271:

I agree with your doctor that you should continue taking and increasing the Lantus, but obviously that is not sufficient for your blood sugar needs at this time. Typically, when the sulfonylureas you have been taking (Glyburide), quit working effectively, long acting insulin (Lantus), is added to the medication, not replaced by i. Then, if that doesn't prove effective, the Glyburide would be stopped and rapid insulin begun. If your doctor is not willing to work with you on this matter, you should find a provider who will be more open to your concerns.

There is no question that high blood glucose is frightening, especially if this is a new experience to you. While we do want to get your levels down to normal as soon as possible, please don't panic. Stress, panic, and fear only increase your blood glucose levels.

As far as not exercising when your blood sugar is greater than 300, this is based on the fear that you may be in ketoacidosis, a condition which can occur with highly elevated blood glucose and which typically occurs in people with Type 1 diabetes. Of course it can occur in our Type 2 population as well, so if your numbers are running above 250, and particularly if you are experiencing stomach flu-like symptoms, rapid breathing, and "heavy" feeling muscles, do not exercise. Test for ketones in your urine and go to your nearest emergency room if they are elevated. (Note: If ketones are high, but blood sugar is normal, this is not a concern, it simply means that you are burning fat. Ketones are only dangerous when blood sugar is high, generally above 250). Ketostix can be purchased at your local pharmacy with or without a prescription. If you are not having any ketones showing in your urine, and you feel okay, exercise should not be a problem, but rather a help in reducing your high BG.

Good luck with this challenge. If you stick with it, I'm sure you'll feel better and be glad you did.

Answered By: Anne Carroll
Accreditations: RN, CDE
Sources Show

Community Answers (2)
2013-07-31 13:08:54.0

No, you should not be on short acting insulin yet. Your doctor should let you remain on glyburide while taking long acting, once a day, Lantus. I am on Glimperide and Metformin, but I am taking once a day 129 units of Lantus insulin a day. My doctor had me increase 2 units of insulin, once a day, until my blood sugars were 120 on my morning fasting blood sugars. I tried going off of my pills and into short acting insulin, and I felt sick and my blood sugars went up. My Doctor kept me on my pills. However if I ever had to start short acting insulin, he said that is the time to take a patient off of the Diabetic pills. I get sick without my pills with headache, and sick feeling. So for me, being on pills and taking long acting insulin once a day, and eating low carbs, that is how I keep my blood sugars down. Eating a low carb paleo diet of not eating any grains, helps me stay in normal. You have to test yourself a lot, before meals and after meals. Keep a journal what you eat. If your blood sugars on high from the foods you eat, then you learn what foods you can or cannot eat. Eating meats, cheese, eggs, fish, chicken, these are all zero carbs. And vegetables is the healthiest way to eat for a Diabetic. We don't process the same as a non diabetic person. I know two guys who were on 4 insulin shots a day, one long acting and three short acting insulin, and when they went on the paleo diet, Mark Sisson's Paleo Diet, their blood sugars went to normal, lost all their weight, and are totally off of insulin and any Diabetic medications. Paleo Diet maintains normal blood sugars. When they went off the Paleo diet, their blood sugars zoomed back up to full blown Diabetes. So they control their diabetes now by diet only. I'm starting this diet. And yes I know these people personally. It really works. Just thought I would share these choices with you.
Answered By: sjabernathy

Sources Show


2013-06-22 19:24:11.0

I have been on Lantus AND Humalog for 6 years now. You NEED a fast-acting insulin. If your doctor continues to refuse to work with you - change doctors. I had an idiot that seemed to be afraid of insulin. He dropped my Lantus from 80 units per day to 2, and my Humalog from 35 units 3 times a day to 15 units once a day. Then he had the nerve to wonder why I was letting my sugars be so high! It's your life. It's your body. It's your disease. The doctor is PART of your health care team. Does he need to be off the team?
Answered By: scribblessr

Sources Show


 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

Would you be willing to try the "smart" contact lens that is currently in development talks between Google and Novartis?